Illinois, 2019

Hail in Illinois, July 17, 2019

July 17, 2019 · NWS ILX · 1 event in 1 county or zone

A large cluster of thunderstorms that originated in western Iowa during the early morning tracked southeastward into west-central Illinois by the afternoon of July 17th. The storms weakened considerably as they crossed the Mississippi River, with only one report of large hail being received in Beardstown in Cass County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large cluster of thunderstorms that originated in western Iowa during the early morning tracked southeastward into west-central Illinois by the afternoon of July 17th. The storms weakened considerably as they crossed the Mississippi River, with only one report of large hail being received in Beardstown in Cass County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 17, 3:00 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
400 PM CDT Wed Jul 17 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 400 PM CDT Wed Jul 17 2019

Continued the excessive heat warning from this afternoon through
Saturday afternoon over western CWA, and for central and eastern
CWA from Thursday afternoon through Sunday afternoon. Heat indices
peak from 100-105 this afternoon over western CWA, and 105-115
across CWA from Thursday thru Saturday during the afternoon. Heat
index still approach 105 degrees Sunday afternoon south of the IL
river, so the excessive heat warning may need to be extended into
Sunday afternoon for rest of the areas southeast of Peoria.

A strong to severe bow echo line of storms was moving southeast
at 40-45 mph over west central IL, approaching western portions of
Fulton, Schuyler and Brown counties at 345 pm. These storms
associated with an MCS that had been tracking se across IA during
the day, and recently moving into west central IL. The latest HRRR
model is capturing this complex better now and leaned toward this
model and HREF for track of system over western/sw CWA into mid
evening as it gradually weakens by sunset. Severe thunderstorm
watch posted for areas from Fulton to Sangamon counties sw thru 9
pm cdt. Muggy lows overnight in the mid 70s. More showers and
thunderstorms could move into areas mainly north of I-74 late
tonight into Thu morning.

This convection to weaken during Thu morning over northern IL with
heat and humidity building back into the area by Thu afternoon.
Highs Thu in the mid 90s with afternoon heat indices peaking from
105-115 degrees with sultry dewpoints in the mid to upper 70s.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 400 PM CDT Wed Jul 17 2019

A subtropical mid/upper level ridge that is nosing into IL on Thu
will continue to build into the area through Saturday and continue
the heat wave as temps and heat indices could rise a few degrees
higher on Friday and Saturday. Isolated thunderstorms possible ne
of I-74 during mid/late Saturday afternoon then 20% chance of
convection over nne third of CWA Sat night with disturbances
moving over the southern Great lakes with high pops will be.

Better chance of convection on Sunday especially Sunday afternoon
into Sunday evening as a frontal boundary slowly sags sse over
central and southeast IL. Heat indices could still reach 105 se of
the IL river Sunday afternoon with highs in the low to mid 90s,
warmest from I-72 south. The frontal boundary will be pushing into
the Ohio river valley overnight Sunday night into Monday with
20-30% pops over much of CWA into Mon, highest in southeast IL on
Monday closer to frontal boundary. Temps closer to normal in the
mid to upper 80s for highs Monday with dewpoints slipping into the
60s. Isolated showers/thunderstorms possible in southeast IL Mon
evening, then dry cooler and less humid weather expected overnight
Monday night thru Wed as dewpoints 1025 mb high pressure settles
se into the Midwest. Highs in the low to mid 80s Tue/Wed with
dewpoints slipping into the mid 50s to near 60 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Jul 17 2019

Scattered to broken cumulus clouds with ceilings of 3-5k ft will
continue over central IL this afternoon. Isolated showers from the
remnants of Barry (1012 mb low pressure over Lake Erie) should
stay east of CMI this afternoon and early evening. An MCS over
central IA and tracking se into southeast IA early this afternoon,
could bring showers and thunderstorms near PIA late this afternoon
and early evening and added VCTS for this possibility. May need to
increase chances of convection here if this holds together longer.
Brunt of convection stays north of central IL after sunset
tonight. Winds stay fairly light through tonight, then become SW
and increase to 10-15 kts by mid to late Thu morning with gusts of
15-20 kts by midday Thu.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 1 PM Thursday to 7 PM CDT Sunday for
ILZ038-043>046-053>057-061>063-066>068-071>073.

Excessive Heat Warning until 7 PM CDT Saturday for ILZ027>031-
036-037-040>042-047>052.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jul 17, 2:09 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Wed Jul 17 2019

ILZ027>031-036-037-040>042-047>052-181100-
Cass-Christian-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-
Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
309 PM CDT Wed Jul 17 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A line of strong to severe thunderstorms will impact locations
along and southwest of a Macomb to Springfield line late this
afternoon into early this evening. Damaging winds will be the
primary threat from the storms. Additional storms may re-develop
late tonight...primarily north of a Galesburg to Chenoa line.

Minor flooding will continue on the Illinois River from Havana
downstream.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Very hot and humid conditions are projected for Thursday through
Saturday, with highs in the low to mid 90s, and afternoon heat
indices peaking from 100 to 115 degrees.

Minor flooding will persist along portions of the Illinois River
from Havana downstream for several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 9pm tonight.

ILZ038-043>046-053>057-061>063-066>068-071>073-181100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-Piatt-
Richland-Shelby-Vermilion-
309 PM CDT Wed Jul 17 2019

...EXCESSIVE HEAT WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 PM
CDT SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible late tonight. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Very hot and humid conditions are projected for Thursday through
Sunday, with highs in the mid 90s and afternoon heat indices
peaking from 105 to 115 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

The radar

The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
July 17, 3:32 PM CST to 3:37 PM CST
Where
Cass County, Beardstown
Measured
1 in hail
Reported by
Public
Coordinates
40.020, -90.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846505.